Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 178, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 9, 2017, 4:08 PM CDT for Lyon County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2017, 4:08 PM CDT (21:08 UTC)
- Expired
- Oct 9, 2017, 4:41 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
668
WUUS53 KTOP 092108
SVRTOP
KSC111-092200-
/O.NEW.KTOP.SV.W.0178.171009T2108Z-171009T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
408 PM CDT MON OCT 9 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Lyon County in east central Kansas...
* Until 500 PM CDT
* At 407 PM CDT, a severe thunderstorm was located 9 miles west of
Olpe, moving north at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Emporia, Americus and Olpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9635 3859 9633 3854 9605 3817 9618
3817 9636
TIME...MOT...LOC 2107Z 199DEG 31KT 3824 9633
HAIL...1.00IN
WIND...70MPH
$$3 follow-up statements
014
WWUS53 KTOP 092121
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
421 PM CDT MON OCT 9 2017
KSC111-092200-
/O.CON.KTOP.SV.W.0178.000000T0000Z-171009T2200Z/
Lyon-
421 PM CDT MON OCT 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN LYON COUNTY...
At 420 PM CDT, a severe thunderstorm was located 6 miles west of
Olpe, moving northeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Emporia, Americus and Olpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9635 3859 9633 3854 9605 3817 9618
3817 9636
TIME...MOT...LOC 2120Z 206DEG 18KT 3828 9629
HAIL...1.00IN
WIND...70MPH
$$730
WWUS53 KTOP 092134
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
434 PM CDT MON OCT 9 2017
KSC111-092200-
/O.CON.KTOP.SV.W.0178.000000T0000Z-171009T2200Z/
Lyon-
434 PM CDT MON OCT 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN LYON COUNTY...
At 434 PM CDT, a severe thunderstorm was located 5 miles southwest of
Emporia, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Emporia, Americus and Olpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3850 9635 3850 9607 3817 9618 3817 9636
TIME...MOT...LOC 2134Z 206DEG 18KT 3834 9625
HAIL...1.00IN
WIND...60MPH
$$524
WWUS53 KTOP 092141
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
441 PM CDT MON OCT 9 2017
KSC111-092151-
/O.CAN.KTOP.SV.W.0178.000000T0000Z-171009T2200Z/
Lyon-
441 PM CDT MON OCT 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LYON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
Additional strong storms are possible over the next hour or so.
LAT...LON 3850 9635 3850 9607 3817 9618 3817 9636
TIME...MOT...LOC 2139Z 199DEG 31KT 3840 9622
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:24 PM CDT, 44 minutes earlier.
Area forecast discussion, Oct 9, 3:24 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Topeka KS 324 PM CDT Mon Oct 9 2017 .SHORT TERM...(This evening through Tuesday) Issued at 323 PM CDT Mon Oct 9 2017 Cooler air has pushed quickly across the forecast area today, with breezy north winds keeping highs in the 50s out west. Southeastern counties still holding in the upper 70s as colder air has yet to make it that far south. Storms developing just to the south of the area in Chase county are moving quickly northward, and fall apart quite rapidly as they cross into the colder air north of boundary. Think the area to watch will be those along and south of I35, where there may be enough elevated instability left in the column to keep a few storms going which develop in the richer air just to our south. Window for stronger storms is generally over the next few hours as the surface cold air continues to push southward and deepen. Meanwhile as the upper trof advances eastward, precipitation chances continue under areas of deformation and broader synoptic lift as the low swings from the Rockies over eastern Kansas through mid day Tuesday. Rain chances clear from southwest through northeast by Tuesday late afternoon. Don't anticipate much change in temperatures from tonight into tomorrow, as once the clouds and rain chances clear out, the cold advection remains in its place. Lows tonight from the low to middle 40s only rise toward 50 on Tuesday afternoon. Brisk northwest winds will continue through tomorrow. .LONG TERM...(Tuesday night through Monday) Issued at 323 PM CDT Mon Oct 9 2017 TRANSITIONING INTO TUESDAY NIGHT AND WEDNESDAY MORNING, THE STORY WILL BE COLD TEMPERATURES. THE COMPACT UPPER LOW WILL CONTINUE ITS PUSH EASTWARD INTO THE UPPER MIDWEST. UPPER LEVEL RIDGING AND SUBSIDENCE WILL OVERSPREAD THE AREA TUESDAY NIGHT. AT THE SURFACE, LOW PRESSURE WILL PUSH INTO THE MID-MISSISSIPPI RIVER VALLEY, ALLOWING NORTHERLY WINDS TO CONTINUE USHERING COLDER, DRIER AIR. CLEAR SKIES, LIGHT WINDS, TEMPERATURES IN THE LOW TO MIDDLE 30S AND MINIMAL TD DEPRESSIONS SHOULD YIELD PATCHY, IF NOT AREAS OF FROST ACROSS PORTIONS OF THE AREA. AREAS WEST OF A SENECA TO COUNCIL GROVE LINE HAVE THE HIGHEST POTENTIAL FOR FROST, AS CLOUD COVER WILL EXIT THE AREA FROM WEST TO EAST. SURFACE HIGH PRESSURE WILL BUILD INTO THE FORECAST AREA DURING THE DAY ON WEDNESDAY, YIELDING LIGHT WINDS AND COMFORTABLE TEMPERATURES IN THE MID 60S. WARMING TREND BEGINS THURSDAY AS THE SFC HIGH PRESSES EASTWARD, ALLOWING RETURN FLOW TO OVERSPREAD THE AREA. HIGH TEMPERATURES THURSDAY AFTERNOON WILL REACH THE MIDDLE 70S. WE THEN TURN OUR ATTENTION TO THE WEEKEND AS ANOTHER UPPER LEVEL TROUGH PUSHES A SURFACE FRONT INTO THE CWA FRIDAY INTO SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND NORTH OF THE FRONT FRIDAY NIGHT THROUGH THE DAY ON SATURDAY AND INTO SUNDAY. WITH THE MOISTURE RETURN ANTICIPATED AHEAD OF THE FRONT AND STEEPENING MID LEVEL LAPSE RATES ASSOCIATED WITH THE TROUGH, A STRONG STORM CANNOT BE RULED OUT, ESPECIALLY SATURDAY AFTERNOON. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1204 PM CDT Mon Oct 9 2017 Concerns this TAF cycle are increasing winds and chances for rain, along with lower CIGS as you go later in the period. Breezy from the northeast initially, speeds and gusts increase this evening and continue overnight, before prevailing lower CIGS and rain move into the terminals for the remainder of the morning. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...Baerg AVIATION...67
Hazardous weather outlook, Oct 9, 3:23 PM CDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 323 PM CDT Mon Oct 9 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-102030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 323 PM CDT Mon Oct 9 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are possible through the afternoon and early evening hours, mainly south of Interstate 35. Primary hazards include large hail and damaging winds. Non-severe thunderstorms are expected overnight across much of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Frost may develop in low-lying areas late Tuesday night and early Wednesday morning northwest of a line from Council Grove to Seneca. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Oct 9, 1:57 PM CDT, 2 hours 11 minutes before
Special Weather Statement National Weather Service Topeka KS 157 PM CDT MON OCT 9 2017 KSZ008-009-091930- Republic-Washington- 157 PM CDT MON OCT 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 230 PM CDT... At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near Agenda, moving north at 40 mph. Dime size hail will be possible with this storm. Locations impacted include... Cuba, Haddam, Mahaska and Agenda. LAT...LON 4000 9709 3966 9731 3970 9749 4000 9741 TIME...MOT...LOC 1857Z 200DEG 36KT 3973 9740
Special weather statement, Oct 9, 4:03 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
403 PM CDT MON OCT 9 2017
KSZ058-092145-
Coffey-
403 PM CDT MON OCT 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEY COUNTY UNTIL 445
PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gridley, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Burlington, New Strawn, Gridley and John Redmond Reservoir.
LAT...LON 3822 9596 3832 9591 3819 9558 3804 9572
3804 9596
TIME...MOT...LOC 2103Z 215DEG 19KT 3800 9593
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 1:57 PM CDT | Special Weather Statement | TOP | Washington | 33 min |
| Oct 9, 4:03 PM CDT | Special Weather Statement | TOP | Coffey | 42 min |
| Oct 9, 4:54 PM CDT | Special Weather Statement | TOP | Coffey | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.